Pill bottle on a table spilled over with white pills coming out

Percocet has invaded the news headlines over the past couple days. The opioid epidemic is crippling and killing large portions of Americans, and as confirmed by the FDA and their bold warning, Percocet is especially dangerous. If you’ve had a serious accident which requires pain management or a surgical procedure, odds are you have been prescribed Percocet or Vicodin. While these pain relievers have many benefits, the negatives and potential for misuse is statistically alarming.

How Percocet Addiction Starts

Percocet has been classified as a Schedule II Controlled Substance because it is considered to have a high abuse potential what makes it a very dangerous drug. Percocet is a brand name of a combination of oxycodone and acetaminophen. The oxycodone component is an opioid that attaches to opioid receptors in the brain. This action may give a euphoric feeling, while taking Percocet.

The big issue is that it is easy to start abusing the drug and take more than prescribed due to the development of tolerance, where the body requires more and more pills to achieve the same therapeutic effects. Prolonged use of the medication and increasing how often you take it or the amount consumed can lead an otherwise responsible patient down a path of addiction.

The Possibility of Percocet Overdose

The inclusion of acetaminophen in its formulation makes Percocet overdose particular possible, more so than an opioid by itself, due to the toxic effects of the acetaminophen on liver function. This is why we frequently see Percocet in the headlines along with “Overdose” and what makes the opioid so dangerous.

Acetaminophen can cause hepatotoxicity because of the enzymes the liver use to metabolize the drug. Acetaminophen overwhelms the liver function, which ultimately can lead to liver failure.

Some of the most severe effects of Percocet overdose are suppressing the central nervous system, as well as the respiratory system.

Still, Americans widely use Percocet for a variety of pain management conditions.

Symptoms and Signs of Percocet Overdose

A Percocet overdose occurs when the patient experiences the adverse effects the oxycodone or acetaminophen toxicity. Symptoms include but are not limited to:

  • Respiratory depression
  • Sedation
  • Drowsiness
  • Hypotension
  • Coma
  • Death
  • Nausea and vomiting
  • Heart rhythm disturbances, such as:
    • Prolonged QT interval
    • Apnea
    • Halted breathing
    • Central Nervous System Depression
    • Bradycardia

Ways to Avoid a Percocet Overdose

Because Percocet is a prescribed medication and usually taken safely with the adequate medical supervision, it is imperative that patients follow the specific directions and dosages to avoid an overdose situation. Also, do not take other products containing acetaminophen and alcohol while using Percocet, as the safe upper limit can quickly reach its peak and cause the liver to shut down.

Patients that takes daily or higher doses of Percocet than recommended, tolerance is likely to develop, which means they will require more medication than usual to achieve the desired effect.

One of the consequences of this routine can be unintentional Percocet overdoses. Victims usually could avoid this by following the original dosage instructions.

Some facts to know:
• More than 4000mg of Percocet within 24 hours’ period, can be enough to cause liver injury.
• Combining Percocet with alcohol, other opiates or sedatives, or with other medications, may cause central nervous system depression.

Treatment for Percocet Overdoses

When a Percocet overdose occurs, and someone calls 911, the ambulance usually transports the patient to the closest ER. At that time, the first responders may administer a drug called Naloxone also known as Narcan, an antagonist for the opioid receptors that immediately reverses the effects of Percocet. When Narcan is administered, there can be an almost instantaneous, profuse vomiting. Therefore, immediate assistance is required to minimize the possible aspiration risks.

Once in a hospital, supportive care should begin, and the medical staff might have to wait for a couple of hours for the effects of the Percocet to wear off. If respiratory depression was severe at the time of overdose, the patient might need to be assisted by a ventilator until the respiratory drive is restored.

The Stigma

Until we as a society change how we view and treat drug addiction, people will keep overdosing. Withdrawal scares people and they’re often ashamed to disclose their addiction or dependence. They do not want people to label them a drug addict. Nor do they want someone to lock them in a rehab for months. Consequently, they hide the issue, hoping they will be able to manage on their own, but it just progresses.

Science has evolved. We can now understand how chemical imbalances work and how they can affect one’s ability to make decisions. Nowadays, we can reverse Percocet dependence medically. We can detox patients in a hospital in a humane and efficient manner without the unnecessary suffering or self-degradation archaic drug rehabs required. Once patients achieve a physical detoxification, patients should individually assess and follow the indicated post care adequate to their specific needs.

Let us replace judgment and condemnation with compassion and support.

Taking too much Oxycodone can depress the respiratory drive, which may lead to apnea and cardiac and respiratory arrest.

Source

http://www.usnews.com/news/business/articles/2016-03-22/fda-adds-strongest-warning-to-widely-used-painkillers